Thunderstorm Wind, Big Stone
- When
- July 10, 5:35 PM CST
- Where
- Big Stone County, 0.48 mi W of Graceville
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.570, -96.440
Severe thunderstorms brought damaging winds to west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought damaging winds to west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 2:17 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CDT SUN JUL 10 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT. TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 404 AM CDT SUN JUL 10 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND OVERNIGHT HOURS...DECREASING IN INTENSITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 8 W HECLA 45.88N 98.32W
07/10/2011 E60 MPH BROWN SD TRAINED SPOTTER
QUARTER SIZE HAIL ALSO REPORTED
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST BRITTON 45.79N 97.75W
07/10/2011 E60 MPH MARSHALL SD PUBLIC
TREES DOWN IN THE TOWN OF BRITTON.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 SSE CLAREMONT 45.64N 98.00W
07/10/2011 E60 MPH BROWN SD TRAINED SPOTTER
TOP HALF CUT OFF A 12 FT. TREE. 1 INCH OF RAIN IN 15 MIN.
&&
RWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
07/10/2011 BROWN SD NWS EMPLOYEE
8TH AVE BETWEEN HARRISON AND DAKOTA IS UNDER WATER AND
IMPASSABLE.
&&
RWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 14 E BRITTON 45.79N 97.46W
07/10/2011 M67 MPH MARSHALL SD OFFICIAL NWS OBS
RAWS OBSERVATION
&&
RWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 W WAUBAY 45.33N 97.39W
07/10/2011 E1.00 INCH DAY SD EMERGENCY MNGR
ESTIMATED 50 MPH WINDS AND VERY HEAVY RAIN ALSO
&&
PARKINThe Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
3 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated east of Dumont.
Seventy mph winds blew over several grain bins.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335936, 335942, 335948.